Vermont, 2017

Winter Storm and Winter Weather in Vermont, March 31, 2017

March 31, 2017 · NWS ALY · 3 events in 3 counties and zones

A low pressure system over Ohio moved eastward on March 31 and intensified as a coastal storm on April 1. This system transported a good deal of moisture northward, resulting in a wintry mixture of snow and sleet.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system over Ohio moved eastward on March 31 and intensified as a coastal storm on April 1. This system transported a good deal of moisture northward, resulting in a wintry mixture of snow and sleet. The precipitation was moderate to heavy at times during the afternoon and evening of March 31, and lingered into the early afternoon hours of April 1. Storm total reports of snow and sleet ranged from mainly 6 to 12 inches, with lower totals below 1500 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 31, 12:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Mar 31, 12:48 AM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Albany NY
148 AM EDT Fri Mar 31 2017

.SYNOPSIS...
A storm system will bring snow, rain, sleet and freezing
rain to the area late tonight through Saturday morning with the
higher terrain receiving more snow than the valleys.

&&

.NEAR TERM /THROUGH TODAY/...
Winter Storm Warning is in effect from 5 am Friday to 5 pm
Saturday for Windham County VT.

Winter Weather Advisories are in effect from 2 am Friday
through 5 pm Saturday for Bennington County VT, the Berkshires,
northwestern CT and all of east central New York except the mid
Hudson Valley.

Snow is occurring from the western Mohawk valley to the Capital
District and parts of the Berkshires. Radar shows this narrow
band of snow building east and north, with patchier convective
precipitation west of the snow band. The snow band represents
the leading edge of the thermal and moisture convergence zone
and the leading edge of the warming layer aloft. The strong
forcing and vertical motion within this zone is producing a
quick accumulation of 1-3 inches of snow and will affect the
morning commute.

From the eastern Catskills east through the mid Hudson Valley,
Taconics and NW CT, the precipitation looks more showery and
temperatures and dew points are a little higher. So,
precipitation should be a mix there but some light snow
accumulations could occur on some spots. Just minor adjustments
to the forecast through daybreak until all new data and guidance
can be consulted. Previous AFD has a few more details beyond
daybreak and is below...

A wintry mix of precipitation will continue throughout the day
tomorrow as a surface low develops off the Mid-Atlantic
coastline and moisture continues to get wrapped into the region
from the Atlantic. The upper level cut off low will track to our
south throughout the day, continuing to wrap moisture into New
York. There is still uncertainty with the precip type as both
the GFS/ECMWF remain colder aloft (and bring us more snow) but
the NAM has been persistent with the warm air aloft (and mixed
precip). So have went with a blend of all three models for the
current forecast. This has prompted a winter weather advisory to
be issued for the entire area except the lower Hudson Valley
and a Winter Storm Warning to be issued for Windham County, VT
where 8 to 12 inches of snow is possible. The lower Hudson
valley should see mainly rain, however, any heavier bursts of
precip could allow for snow or sleet to mix in or changeover
from time to time, as the heavier precip forces the temperature
profile to go isothermal.

Snow ratios will be poor, due to the wet and melting nature of
the snowflakes and the dendritic growth zone being so high up.
The heavy wet snow could result in some power outages. It's
still unclear how easily the snow will stick on roadways due to
the warmer ground temps and occurring during the daytime.
However, past late-season storms have shown that if snow falls
hard it enough, it will stick anywhere.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
Precip will continue through Saturday morning, as the secondary
surface low develops off the MA coastline. This should aid in
allowing the temps aloft to start to cool off, and end the
threat for sleet from north to south by Saturday morning. As
the storm starts to track away Saturday afternoon, just some
lingering rain and snow showers are expected, but the bulk of
the accumulation should be done by Saturday morning.

Valley areas could see up to 6 inches of snowfall, with 6 to 12
inches possible for higher terrain areas. However, with the
uncertainty of precip type, snowfall amounts could change. Stay
tuned to your National Weather Service for updates to the
forecast as the situation unfolds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A Parade of Storm Systems May Bring Flood Concerns Next Week...

Saturday night lots of low-level moisture remains across the area as
low pressure is pulling away from New England and high pressure
starts to build in from north of the Great Lakes. Some residual snow
showers are possible, mainly across the Adirondacks and southern
Green Mountains with lows in the 20s to around 30F.

High pressure controls the weather Sunday and Sunday night and then
moves east Monday.  Highs Sunday in the mid 40s to around 50 but
around 40 higher terrain.  Lows Monday in the 20s to around
30F. Clouds increase through the day Monday with the approach of
the next system. Highs Monday in the mid 40s to lower 50s.

Rain and mixed precipitation is expected to begin Monday night as
temperatures cool to the low to mid 30s.  Strengthening warm
advection expected to turn precipitation to rain during the day
Tuesday. Highs Tuesday in the 40s to near 50. 12Z Euro further south
with track of system and Tuesday event looks much like event for
tomorrow (Friday) with lots of wintry precipitation. For now, will
stick with a model blend.

Precipitation coverage decreases Tuesday night through Wednesday
but isolated showers/snow showers possible with the gradual exit to
the system and gradual decrease in moisture.  High pressure builds
to north of the Albany Forecast Area so temperatures will remain on
the cool side. Lows Wednesday in upper 20s to mid 30s. Highs
Wednesday in the 40s and 50s.

By Thursday, yet another storm system, progged to take a similar
track to the previous two, may bring another round of wintry
precipitation and rain. lows Thursday generally in the 30s with
highs in the 40s to around 50.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Late season winter storm to impact the region into Saturday with
a myriad of precipitation types, including snow, sleet, freezing
rain and/or rain.

Poor flying conditions will occur through the 24 hour TAF period
ending 06Z Saturday. Precipitation has developed with snow
falling at KALB/KPSF, although it is still dry at KGFL/KPOU.
However, this will change over the next few hours as the
saturation occurs and precip finally reaches the ground.
Conditions will quickly deteriorate to MVFR, then IFR once
precip commences.

As for precip types, snow is expected at KALB/KPSF/KGFL through
around mid-morning, when a mix of sleet/snow and/or rain should
develop as a warm layer aloft starts to move in. Snow will
remain at KGFL the longest, as the warm layer is moving from
south to north. Once mixing begins, mainly rain/sleet should
occur at KALB from early afternoon through the rest of the day
and into the evening. With temperatures hovering around
freezing at KPSF, will mention freezing rain along with the
sleet at KPSF late in the day. Difficult to forecast exact
precip types later in the day at KGFL, so will mention
rain/snow/sleet for now. KPOU will see a mix of rain/sleet until
around mid morning when just plain rain is expected through the
rest of the TAF period.

Winds will be light and variable initially, then becoming east-
southeast around 10-15 kt with some occasional gusts around 20
kt especially at KPSF.

Outlook...

Friday Night: High Operational Impact. Definite RA...SN...SLEET.
Saturday: Moderate Operational Impact. Likely SHRA...SHSN.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: Moderate Operational Impact. Chance of SHRA...SHSN.
Tuesday: Moderate Operational Impact. Chance of SHRA.

&&

.FIRE WEATHER...
Much of eastern New York and western New England continues to
have snow on the ground. Although snow melt has been ongoing
recently and most valley areas only have snow depth of a few
inches, much deeper snowpack remains across the hills and
mountains.

Precipitation is expected tonight through Saturday morning in
the form of rain, snow, sleet and freezing rain.

&&

.HYDROLOGY...
A series of storm systems will impact the Albany Hydrologic Service
Area during the next week. Forecast precipitation across the area
over that period is 2 to 3 inches liquid equivalent. Much of the
precipitation will be frozen Friday into Saturday. Precipitation
type is uncertain for the next event.

For the next 72 hours, the only river point forecast to reach flood
stage is the Hudson River at Poughkeepsie due to high tides. The
Longer range Multi-Model Ensemble River Forecast System has a few
points reaching minor flood stage next week Tuesday into Wednesday
as the result of snow melt and additional precipitation.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 5 PM EDT Saturday for CTZ001-013.
NY...Winter Weather Advisory until 5 PM EDT Saturday for NYZ032-033-
     038>043-047>054-058-061-063-066-082>084.
MA...Winter Weather Advisory until 5 PM EDT Saturday for MAZ001-025.
VT...Winter Weather Advisory until 5 PM EDT Saturday for VTZ013.
     Winter Storm Warning from 5 AM early this morning to 5 PM EDT
     Saturday for VTZ014-015.

&&

SYNOPSIS...IAA/Frugis/JVM
NEAR TERM...NAS
SHORT TERM...Frugis/JVM
LONG TERM...SND
AVIATION...JPV
FIRE WEATHER...Frugis/JVM
HYDROLOGY...Frugis/JVM
Hazardous weather outlook, Mar 30, 3:42 PM EST, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
442 PM EDT Thu Mar 30 2017

MAZ001-VTZ013-312045-
Northern Berkshire-Bennington-
442 PM EDT Thu Mar 30 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 5 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for western Massachusetts and
southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VTZ014-015-312045-
Western Windham-Eastern Windham-
442 PM EDT Thu Mar 30 2017

...WINTER STORM WARNING IN EFFECT FROM 5 AM FRIDAY TO 5 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of snowfall, sleet, rainfall
or ice accretion to the National Weather Service office in Albany,
NY.

CTZ001-013-MAZ025-NYZ032-033-038>043-047>054-058-061-063-066-082>084-
312045-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Columbia-Western Ulster-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
442 PM EDT Thu Mar 30 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM FRIDAY TO 5 PM EDT
SATURDAY...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and eastern New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of snowfall, sleet, rainfall
or ice accretion to the National Weather Service office in Albany,
NY.

NYZ059-060-064-065-312045-
Eastern Greene-Western Columbia-Eastern Ulster-Western Dutchess-
442 PM EDT Thu Mar 30 2017

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

A period of light snowfall is expected late tonight with a dusting
possible by daybreak.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A late season winter storm will impact the region Friday into
Saturday morning. Although precipitation will initially be snowfall,
it looks to quickly mix with and changeover to sleet, freezing rain
and rain. Precipitation may continue to mix at times during the day
Friday and into Saturday morning, but only a light accumulation of
snow and is sleet is expected and amounts should remain below
advisory levels.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send any reports of snowfall, sleet, rainfall
or ice accretion to the National Weather Service office in Albany,
NY.

In the hours before

Local storm report, Mar 30, 11:56 PM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1256 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     SNOW             COLUMBIA CENTER         42.93N  75.04W
03/31/2017  M2.0 INCH        HERKIMER           NY   FACEBOOK

&&

EVENT NUMBER ALY1703457

JPV
Local storm report, Mar 31, 12:50 AM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
150 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     SNOW             EAST BERNE              42.62N  74.08W
03/31/2017  M2.0 INCH        ALBANY             NY   PUBLIC

&&

EVENT NUMBER ALY1703460

JPV
Local storm report, Mar 31, 1:15 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
215 AM EDT FRI MAR 31 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     SNOW             1 ENE MCKOWNVILLE       42.69N  73.83W
03/31/2017  M0.7 INCH        ALBANY             NY   NWS OFFICE

&&

EVENT NUMBER ALY1703461

JPV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Bennington

When
March 31, 3:00 AM EST to 11:59 PM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Weather, Eastern Windham

When
March 31, 3:00 AM EST to 11:59 PM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
March 31, 3:00 AM EST to 11:59 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2017Every state in 2017This day in weather historyWarnings in Vermont, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686288, 686289, 686306.